Alert archive / West Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 12, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 16, 2005, 3:46 PM EDT for Wirt County, Wood County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2005, 3:46 PM EDT (19:46 UTC)
- Expired
- Jul 16, 2005, 6:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
Counties Wirt County, WV, Wood County, WV
The radar
The Charleston,WV radar (KRLX), 93 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1596 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRLX 161949
FFWRLX
WVC105-107-162245-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
346 PM EDT SAT JUL 16 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WOOD COUNTY IN WEST VIRGINIA
WIRT COUNTY IN WEST VIRGINIA
* UNTIL 645 PM EDT.
* AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF VERY HEAVY THUNDERSTORMS ACROSS THE WARNED AREA. RAINFALL
ESTIMATES OF 2 TO 3 INCHES OF RAIN HAVE FALLEN MAINLY OVER WESTERN
WIRT AND SOUTHEASTERN WOOD COUNTIES WITHIN THE LAST HOUR.
* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE
FLASH FLOODING TO OCCUR. THE MOST PRONE AREAS FOR FLOODING INCLUDE
TUCKER CREEK...LEFT FORK SLATE CREEK AND IN THE LIMESTONE HILL
AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
TURN AROUND AND DONT DROWN. DO NOT DRIVE YOUR VEHICLE INTO AREAS
WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT
TO ALLOW YOUR CAR TO CROSS SAFELY. RAPIDLY RISING WATER MAY ENGULF
YOUR VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3895 8150 3898 8126 3924 8135 3937 8143
3925 8156 3911 8172
$$
052 follow-up statements
000
WGUS71 KRLX 162020
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
415 PM EDT SAT JUL 16 2005
WVC105-107-162245-
WIRT WV-WOOD WV-
415 PM EDT SAT JUL 16 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM EDT FOR WOOD AND WIRT
COUNTIES...
AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN REDEVELOPING OVER WOOD AND WIRT
COUNTIES. THESE STORMS WILL LAST AT LEAST TO 5 PM AND THEREFORE
FLOODING POTENTIAL HAS GREATLY INCREASED. NO FLOODING REPORTS HAVE
YET BEEN RECEIVED...BUT ARE ANTICIPATED.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3895 8150 3898 8126 3924 8135 3937 8143
3925 8156 3911 8172
$$
JMV000
WGUS71 KRLX 162242
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
640 PM EDT SAT JUL 16 2005
WVC105-107-162300-
WIRT WV-WOOD WV-
640 PM EDT SAT JUL 16 2005
...THE FLASH FLOOD WARNING FOR WOOD AND WIRT COUNTIES HAS BEEN
ALLOWED TO EXPIRE...
HEAVY RAINS HAVE MOVED OUT OF THE WARNED AREA...THEREFORE THE FLASH
FLOOD WARNING THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE.
ISOLATED SHOWERS MAY CONTINUE TO MOVE INTO THE AREA BETWEEN 7 PM AND
10 PM...BUT IS NOT EXPECTED TO CAUSE FLOODING PROBLEMS.
LAT...LON 3895 8150 3898 8126 3924 8135 3937 8143
3925 8156 3911 8172
$$
HCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:30 PM EDT, 16 minutes earlier.
Area forecast discussion, Jul 16, 3:30 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 330 PM EDT SAT JUL 16 2005 .SHORT TERM (REST OF TONIGHT)... THE SOUTHWEST FLOW ON THE EASTERN SIDE OF THE UPPER LEVEL LOW CONTINUES ACROSS THE REGION. THIS ATMOSPHERE CONTINUES TO HAVE ABUNDANT MOISTURE SO THE SHOWER ACTIVITY SHOULD CONTINUE INTO THE EVENING HOURS BEFORE DYING OFF ONCE THE SUNSETS AND THE ORGANIZED LIFT DISSIPATES. THERE COULD BE ADDITIONAL SHORTWAVE ENERGY IN THE SOUTHEAST FLOW THAT COULD TRIGGER SOME ISOLATED SHOWERS OVERNIGHT SO HAVE LEFT A SLIGHT CHANCE POP OVERNIGHT. HAVE LOWER THE SKY COVER AS WELL OVERNIGHT AS EACH OF THE LAST FEW NIGHTS THE CLOUDS HAVE BROKEN UP PRETTY WELL AS THE ATMOSPHERE LACKS LIFT. FOR TEMPERATURES...SAW NO REASON TO DEVIATE FROM PERSISTENCE AT THIS TIME. && .LONG TERM (SUNDAY THROUGH SATURDAY)... DENNIS IS FINALLY ON THE MOVE...BUT THIS DOES NOT IMMEDIATELY TRANSLATE INTO CONSEQUENTIAL CHANGE IN THE VERY WARM AND HUMID CONVECTIVE PATTERN OF LATE. WITH HIGH PWS...DEEP MOISTURE AND MOIST ADIABATIC PROFILES FROM THE SURFACE UP ON 12Z SOUNDINGS...TOGETHER WITH DENNIS SHORT WAVE MOVING THROUGH MAINLY NORTHWEST HALF OF FORECAST AREA...CHANCE POPS WARRANTED THROUGHOUT THE DAY SUNDAY ONCE AGAIN...WITH HIGH CHANCE (50%) FOR THE AFTERNOON. IN THE WAKE OF DENNIS...COLD FRONT APPROACHES FROM THE NORTHWEST MONDAY AND WASHES OUT TUESDAY. ETA DRIVES FRONT FARTHER SOUTH THAN GFS...LATTER GENERALLY ACCEPTED IN AGREEMENT WITH SURROUNDING OFFICES AND CENTRAL GUIDANCE. THIS GOES ALONG WITH MODEL TRENDS OF PUSHING FRONTS TOO FAR SOUTH...NOT CLIMATOLOGICALLY FOR THE MIDDLE OF JULY WITH LONG WAVE RIDGE OVER THE MIDDLE OF THE COUNTRY. WITH THIS IN MIND...DID INCREASE POPS FROM THE NORTHWEST MONDAY...DROPPED OFF MONDAY NIGHT AND THEN BACK IN FOR TUESDAY. FOR THE EXTENDED...DIURNAL SUMMER CYCLE OF CONVECTION CONTINUES IN THE ABSENCE OF A COOL...DRY CANADIAN AIR MASS TO CLEAN OUT THE MESS LEFT BEHIND BY DENNIS. ANOTHER COLD FRONT APPROACHES LATE IN THE WEEK BUT THIS WAS HELD BACK IN THE FORECAST GRIDS PER SAME LINE OF REASONING AS ITS PREDECESSOR EARLIER IN THE WEEK. THE TEMPERATURES WERE CLOSE TO GUIDANCE ON LOWS AND A BLEND ON HIGHS...HIGHER THAN THE LOW MAV NUMBERS IN MOST CASES. && .PREVIOUS DISCUSSION (18Z TO 18Z)... (ISSUED 200 PM EDT SAT JUL 16 2005) AVIATION... SCATTERED CONVECTION IS WELL UNDERWAY ACROSS THE REGION AT THIS TIME. THE SKY HAS CLEARED IN MANY AREAS...BUT WHERE THE CLOUDS ARE IS ALSO WHERE THE THUNDERSTORMS ARE LOCATED. FOR MUCH OF THE AFTERNOON EXPECT VFR CONDITIONS...BUT WITH THE CONVECTION AROUND...CONDITIONS WILL TEMPORARILY DROP INTO MVFR OR IFR RANGE WHEN THE THUNDERSTORMS MOVE PAST. BY TONIGHT...EXPECT THE VFR CONDITION TO BE PREVALENT AS THE SKY IS INITIALLY SCATTERED TO CLEAR. SOME FOG SHOULD DEVELOP OVERNIGHT WITH POSSIBLY SOME MID DECK CLOUDS AS WELL. EXPECT MOST LOCATION TO REMAIN AT MVFR LEVELS WITH THE FOG...BUT SOME DIPS LOWER THAN THAT AFTER 6Z ARE POSSIBLE...ESPECIALLY AT EKN. FOR SUNDAY...WILL BE WATCH SEVERAL SHORTWAVES THAT ARE MOVING NORTHEASTWARD IN THE FLOW. THE LAST SEVERAL DAYS CONVECTION HAS BEGUN EARLY AROUND 14Z OR SO ACROSS THE NRN SITES AND WITH THE SHORTWAVE ENERGY COMING...WOULD NOT BE SURPRISED IF THAT HAPPENS AGAIN TOMORROW MORNING...BUT AT THIS POINT..HAVE NOT INCLUDED THIS IN THE TAF. PREVIOUS DISCUSSION... (ISSUED 1015 AM EDT SAT JUL 16 2005) SHORT TERM (REST OF TODAY THROUGH TONIGHT)... MID MORNING CONVECTION IS AGAIN FIRING THIS MORNING OVER NRN WV WITH SOME SCATTERED SHOWERS BEGINNING TO BREAK OUT ACROSS THE SOUTHERN COAL FIELDS. EXPECTING ACTIVITY TO REPEAT MUCH OF WHAT WAS SEEN THE LAST FEW DAYS WHERE CONVECTION SEEMS TO LAST THROUGH MID TO LATE AFTERNOON BEFORE DYING OUT AND ACTUALLY ALLOWING SOME LATE DAY SUN. HAVE THE POPS PEAKING AROUND 20Z BEFORE BRINGING THEM DOWN LATE IN THE DAY HAVE ALSO LOWERED THE SKY GRIDS LATE IN THE DAY AS WELL AS OVERNIGHT TONIGHT. TWEAK TEMPERATURES UP A BIT BASED ON PERSISTENCE. PREVIOUS DISCUSSION... (ISSUED 227 AM EDT SAT JUL 16 2005) LONG TERM (TONIGHT THROUGH FRIDAY)... RIDGING PATTERN BECOMES MORE ESTABLISHED THROUGH SUNDAY AND MONDAY. EXPECT DECREASING CHANCES OF AFTERNOON/EVENING CONVECTION EACH AFTERNOON...AS POTENTIAL FOR CAPPING INCREASES. RAN WITH A 40 POP FOR SUNDAY AND 30 FOR MONDAY TO REFLECT THIS THINKING. DESPITE DECREASING POPS...PW VALUES REMAIN HIGH AND STORM MOTIONS WILL NOT BE VERY QUICK...SO LOCALLY HEAVY RAINFALL TOTALS ARE STILL POSSIBLE. ALLOW POPS TO DROP OFF TO SLIGHT CHANCE DURING THE NIGHT...BUT RELUCTANT TO GO WITH SUB-15 POPS AT ANY TIME DUE TO CONTINUED PRESENCE OF TROPICAL AIRMASS. LEANED TOWARDS THE HIGHER SIDE OF GUIDANCE NUMBERS SUNDAY AND MONDAY AFTERNOONS...WITH H850 TEMPS STILL RIDING AROUND THE +17/+18 RANGE. THERE STILL WILL BE PLENTY OF CLOUDS AROUND BUT EXPECT ENOUGH BREAKS TO ALLOW UPPER 80S TO BE REALIZED OVER MANY AREAS. GUIDANCE WELL-CLUSTERED DURING THE NIGHTTIME PERIODS AND STAYED CLOSE. FRONTAL BOUNDARY STILL SLATED TO ENTER/CROSS AREA ON TUESDAY. DEPENDING ON TIMING...COULD PROVIDE A MORE CONCENTRATED AREA OF RAINFALL WITH BETTER CHANCES OF SEVERE WEATHER. BEHIND THIS FRONT...LESS HUMID AIR WILL INVADE. ELECTED NOT TO TOUCH THIS PORTION OF FORECAST FOR NOW TO ALLOW MORE FINE-TUNING WITH FUTURE MODEL RUNS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...ESS LONG TERM...TRM
Hazardous weather outlook, Jul 16, 3:40 AM EDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 340 AM EDT SAT JUL 16 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-171000- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- 340 AM EDT SAT JUL 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 16, 2:15 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 215 PM EDT SAT JUL 16 2005 OHZ076-WVZ009>011-161930- PLEASANTS-TYLER-WASHINGTON-WOOD- 215 PM EDT SAT JUL 16 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS ENTERING WESTERN WASHINGTON AND WOOD COUNTIES FROM THE WEST...MOVING TO THE EAST AT 15 MPH. BRIEF TORRENTIAL RAINS CAN BE EXPECTED WITH THIS LINE. IT WILL MOVE ACROSS AREAS OF PLEASANTS...TYLER...WASHINGTON AND WOOD COUNTIES THAT RECEIVED UP TO AROUND 2 INCHES OF RAIN EARLIER AS DETERMINED BY DOPPLER RADAR. LOW LYING AREAS AND LOW SPOTS IN ROADS MAY RECEIVE PONDING OF WATER AND LOCALIZED FLOODING...AND THE NATIONAL WEATHER SERVICE WILL CLOSELY MONITOR THIS LINE FOR ANY FURTHER INTENSIFICATION. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 05
Special weather statement, Jul 16, 2:20 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR REPORTING SEVERE WEATHER. NATIONAL WEATHER SERVICE CHARLESTON WV 220 PM EDT SAT JUL 16 2005 OHZ076-WVZ009>011-161930- PLEASANTS-TYLER-WASHINGTON-WOOD- 220 PM EDT SAT JUL 16 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS ENTERING WESTERN WASHINGTON AND WOOD COUNTIES FROM THE WEST...MOVING TO THE EAST AT 15 MPH. BRIEF TORRENTIAL RAINS CAN BE EXPECTED WITH THIS LINE. IT WILL MOVE ACROSS AREAS OF PLEASANTS...TYLER...WASHINGTON AND WOOD COUNTIES THAT RECEIVED UP TO AROUND 2 INCHES OF RAIN EARLIER AS DETERMINED BY DOPPLER RADAR. LOW LYING AREAS AND LOW SPOTS IN ROADS MAY RECEIVE PONDING OF WATER AND LOCALIZED FLOODING...AND THE NATIONAL WEATHER SERVICE WILL CLOSELY MONITOR THIS LINE FOR ANY FURTHER INTENSIFICATION. PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 05
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 11:38 AM EDT | Flash Flood Warning | RLX | Lewis | 112 min |
Nearby
Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.